Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 126, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 9, 2003, 7:33 PM EDT for Hampton County, South Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 7:33 PM EDT (23:33 UTC)
- Expired
- Aug 9, 2003, 8:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 21 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 092333 SVRCHS SCC049-100000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 733 PM EDT SAT AUG 9 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 800 PM EDT * AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH 4 MILES EAST OF ALMEDA...OR ABOUT 9 MILES EAST OF HAMPTON... MOVING SOUTH AT 5 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... ALMEDA... CAMP BRANCH... CUMMINGS... HIGHWAY 68 BETWEEN ALMEDA AND EARLY BRANCH... THIS IS A DANGEROUS THUNDERSTORM...TAKE COVER NOW SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR AND AVOID WINDOWS. LAT...LON 3285 8092 3290 8101 3281 8107 3277 8090 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:40 PM EDT, 3 hours 53 minutes earlier.
Area forecast discussion, Aug 9, 3:40 PM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 340 PM EDT SAT AUG 9 2003 NOT MUCH CHANGE IN SENSIBLE WEATHER FOR THE NEXT FEW DAYS AS UPR TROF SHIFTS TO THE W AND HIGH PRES BUILDS INTO THE SE. MAINLY DIURNAL TRENDS TO PRECIP FOR THE COMING WEEK. SFC BNDRY IN THE MIDLANDS THIS AFTN SHOULD SHIFT TO THE UPSTATE BY MON AND BECOME INCREASINGLY DIFFUSE. VERY WEAK SHORTWAVES TO ROTATE THROUGH THE BASE OF THE TROF FOR THE NEXT COUPLE OF DAYS. MID LVLS WILL REMAIN RELATIVELY DRY HOWEVER ENOUGH LOW LVL MOISTURE IN PLACE TO ALLOW FOR SCATTERED CONVECTION MAINLY IN THE AFTN AND EVENING. MID LVLS MAY MOISTEN UP A BIT BY TUE AND WED HOWEVER HIGH PRES WILL BE RIDGING INTO THE AREA. NET RESULT WILL PROBABLY BE LITTLE CHANGE IN THE POPS. BY THE END OF THE WEEK...THE BERMUDA HIGH SHOULD BE MORE ESTABLISHED OVER THE SE STATES AND HIGH PRES TO THE N MAY ALLOW DRIER MID LVL AIR INTO THE AREA AGAIN. MAY SEE A DECREASE IN POPS FOR THAT TIME PERIOD HOWEVER STILL CANNOT BE RULED OUT. SUFFICIENT LOW LVL MOISTURE WILL REMAIN PARTICULARLY WITH ONSHORE FLOW AROUND THE BASE OF THE HIGH TO THE NE. ANOTHER QUESTION IS WHAT WILL BECOME OF THE LOW PRES THAT IS FORECAST TO APPROACH FROM THE SE FRI AND SAT. TO EARLY TO SPECULATE ON THIS FEATURE. GENERALLY A RETURN TO NEAR CLIMO POPS AND CONTINUED CLIMO TEMPS FOR THE UPCOMING WEEK. MARINE... SEAS MAY APCH 6 FT AGAIN LTR TNGT AT 41004 BUT WITHIN 20 NM OF CST XPCT SEAS TO RMN IN THE 3-4 FT RANGE...SO NO FLAGS NEEDED ATTM. MUCH UNCERTAINTY AFT MID WEEK WITH APCHG LOW PRES SYS..GENLY S TO SW FLOW WL CONT NXT FEW DAYS. ATTM WL FCST A SWITCH TO AN E TO NE FLOW BY THU. PRELIMINARY POINT TEMPS/POPS... CHS 74 88 73 87 / 30 40 30 40 SAV 72 88 71 87 / 30 40 30 40 CHL 76 86 76 85 / 30 40 30 40 NBC 74 88 72 87 / 30 40 30 40 RBW 71 89 70 88 / 30 40 30 40 MHP 70 89 71 89 / 30 40 30 40 .CHS... GA...NONE. SC...NONE. SLF/SR
Hazardous weather outlook, Aug 9, 5:10 AM EDT, 14 hours 23 minutes before
AMZ350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 510 AM EDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE OHOOPEE RIVER AT REIDSVILLE...THE EDISTO RIVER AT GIVHANS FERRY...THE OGEECHEE RIVER AT EDEN...THE SAVANNAH RIVER AT CLYO AND THE LOWER SANTEE AT JAMESTOWN. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. .RIVER FLOODING...RIVER FLOODING WILL CONTINUE FOR THE AFOREMENTIONED RIVERS. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. SCW
In the hours before
Special weather statement, Aug 9, 5:48 PM EDT, 1 hour 45 minutes before
SCZ043-092215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 548 PM EDT SAT AUG 9 2003 ...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 615 PM EDT... AT 548 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHWEST OF RHODES CROSSROADS...OR ABOUT 5 MILES WEST OF WALTERBORO. THE STORMS WERE NEARLY STATIONARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND RHODES CROSSROADS AND WALTERBORO THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. TORRENTIAL DOWNPOURS WILL ALSO PRODUCE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.
Special weather statement, Aug 9, 7:12 PM EDT, 21 minutes before
SCZ042-092345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 712 PM EDT SAT AUG 9 2003 ...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY THROUGH 745 PM EDT... AT 712 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES SOUTHEAST OF MILEY...OR ABOUT 9 MILES EAST OF HAMPTON...MOVING WEST NORTHWEST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND MILEY...CROCKETVILLE AND VARNVILLE THROUGH 745 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.